Texas, 2020

High Surf in Texas, August 26, 2020

August 26, 2020 · NWS CRP · 1 event in 1 county or zone

A man was killed and another beachgoer was injured from swells from Hurricane Laura after being slammed into the jetties in Corpus Christi.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A man was killed and another beachgoer was injured from swells from Hurricane Laura after being slammed into the jetties in Corpus Christi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 26, 11:35 AM CST, 25 minutes earlier.

Area forecast discussion, Aug 26, 11:35 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1235 PM CDT Wed Aug 26 2020

.DISCUSSION...Updated aviation discussion for 18z TAF cycle.

&&

.AVIATION...

Afternoon convection is possible over the eastern terminals this
afternoon as the initial bands from Hurricane Laura encounter
conditions over South Texas marginally favorable for
thunderstorms. Expect chances to diminish later this afternoon and
evening. KVCT may see periodic thunder overnight through the day
on Thursday.

&&

.PREV DISCUSSION... /Issued 636 AM CDT Wed Aug 26 2020/

DISCUSSION...

12Z aviation discussion follows.

AVIATION...

MVFR ceilings recently snuck into VCT and south to near CRP, but
expectation is for these to improve to VFR by mid morning with
scattered showers at times, changing to some TS especially by
midday. Otherwise, light northerly winds will prevail through
tonight.

PREV DISCUSSION... /Issued 437 AM CDT Wed Aug 26 2020/

SHORT TERM (Today through Thursday)...

Hurricane Laura was undergoing rapid intensification before daybreak
with deep convection encircling a nascent eyewall. Models are in
very good agreement with tracking Laura NW today before landfall
near the TX/LA border tonight. Closer to home, 00Z RAOB analysis
indicated a NW-SE upper jet streak maintaining an axis of mid/high
cloud cover over much of S TX this morning. This stronger flow
will serve to keep Laura from making too much additional westward
progress, but at the same time should aid in focusing some precip
chances today mainly over the Coastal Bend and Crossroads. Very
rich PWATs of 2.33 inches at CRP will make for some hefty
downpours with some of the storms today, but limited convergence
in the low levels thanks to broad NE flow should keep the storm
coverage scattered at best.

Hazard-wise, Laura will deliver large swells and rough surf to our
Gulf-facing beaches today with periods as high as 15 seconds.
Besides the high rip current risk, minor to moderate coastal
flooding is likely from this high momentum wave runup with wave
heights of six feet or more at times along the coastline. Even with
swells and wave heights tapering by Thursday morning following high
tide overnight, coastal flooding should remain intact well through
the day as sea levels will be slow to decline. Lastly, heat indices
are expected to tick up a bit today even under varying degrees of
low and high clouds, so an SPS is being issued for much of the
forecast area. Increasing subsidence and some drying of the column
on Thursday should boost high temps closer to the century mark for
the Coastal Plains which would push heat indices into Heat Advisory
territory. Some weak convergence axes could be floating around the
region tomorrow which could focus additional PoPs, but overall
rain chances look a little lower than today.

LONG TERM (Thursday night through Tuesday)...

By Thursday night, what remains of Laura will be around Northeast
Texas and/or Southwest Arkansas. Extreme outer bands may streak
across the northern waters and Victoria Crossroads area, but
expected to be only isolated at most. Moderate southerly winds
return heading into Friday but drier conditions aloft are present as
925mb winds are oriented in a more south-southwesterly direction,
and upper-level highs over Northern Mexico and the Northeast Gulf of
Mexico will increase subsidence. Therefore, have only kept isolated
PoPs over the waters and far eastern counties where PWAT values
remain over or near 2.0" and CINH isn't significant. Any activity
during the day will dissipate into the evening and Friday night will
remain dry. The same story plays on Saturday, where only isolated
over land to scattered PoPs over the waters.

Conditions get more interesting heading into Saturday night as a
potential weak tropical wave from the Southwest Gulf travels
northward into the area, bringing along ample moisture. However,
models seem to differ, especially the GFS and ECMWF. Both show an
upper-level trough digging in between the two highs into South
Texas, but the GFS is significantly more wet than the ECMWF. Why is
this? Well the GFS keeps a mid-level tropical wave through early
Monday, whereas the ECMWF has it significantly weaker if not non-
existent. The mid-level tropical wave indicated by GFS keeps
significant vorticity values over the waters, focusing much of the
activity to develop and stay over the waters. Looking at the RH time-
heights from the GFS, the atmosphere will be extremely moist and
with any lift from the seabreeze and support aloft will enable
showers and thunderstorms to develop. Therefore, have kept scattered
PoPs over the eastern counties and waters (slightly higher) Sunday.
Decreased PoPs on Monday to a max of 30%. Decreased PoPs overall
from the last forecast due to inconsistencies in model agreement.
High pressure builds again Monday night into Tuesday, leading to
drier conditions.

Hot temperatures return through the long-term, with max temps in the
mid to upper 90s through the Coastal Plains and Coastal Bend, and
triple digits reaching the Brush Country. Lows are expected to be in
the upper 70s to lower 80s. Heat index values exceeding 105 degrees
throughout South Texas daily in the afternoons with much of the
Coastal Plains between 109-114 leading to Heat Advisory conditions.

MARINE...

Light northerly winds this morning will increase to moderate to
occasionally strong levels this afternoon well west of Hurricane
Laura. Seas will build this afternoon with maximum waves of 9 to 11
feet likely for the nearshore waters, and 13 to 17 feet offshore.
Small Craft Advisory levels due to high seas will continue through
Thursday morning at which point seas should fall to below 7 feet.
Isolated to scattered showers and thunderstorms are likely today
through Thursday. High pressure builds back over the region into
Friday with drier and quieter weather, with only isolated showers
and thunderstorms over the northern waters. Increased rain chances
return Saturday through Monday as moisture begins to increase into
the area once again due to a weak tropical wave. Tuesday is expected
to be dry. Moderate south to southeasterly winds will persist into
early next week with stronger winds on Tuesday to cause Small Craft
Advisory conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    95  78  98  81  95  /  30  20  30  10  10
Victoria          95  78  98  79  96  /  40  20  40  20  20
Laredo           100  79 100  80 102  /  10  10  10  10   0
Alice             97  77 100  79  99  /  20  20  20  10  10
Rockport          93  79  94  83  93  /  40  20  30  20  10
Cotulla          101  78 102  79 103  /  10  10  10  10   0
Kingsville        96  78  98  79  98  /  20  20  20  10  10
Navy Corpus       92  80  92  83  92  /  40  20  30  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 7 PM CDT Thursday For the following
     zones: Aransas Islands...Calhoun Islands...Coastal
     Calhoun...Kleberg Islands...Nueces Islands.

     High Rip Current Risk through Thursday evening For the following
     zones: Aransas Islands...Calhoun Islands...Kleberg
     Islands...Nueces Islands.

GM...Small Craft Advisory until 3 PM CDT Thursday For the following
     zones: Coastal waters from Baffin Bay to Port Aransas out
     20 NM...Coastal waters from Port Aransas to Matagorda Ship
     Channel out 20 NM...Waters from Baffin Bay to Port Aransas
     from 20 to 60 NM...Waters from Port Aransas to Matagorda
     Ship Channel from 20 to 60 NM.

&&

JV/71...AVIATION
Hazardous weather outlook, Aug 26, 4:29 AM CST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
529 AM CDT Wed Aug 26 2020

TXZ229>234-239>247-342>347-442-443-447-271030-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
529 AM CDT Wed Aug 26 2020

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Large swells and swell periods will lead to minor coastal flooding
today and tonight.

There is a High Risk of rip currents today along Gulf-facing beaches.

Scattered thunderstorms should develop today from the Coastal Plains
to the Victoria Crossroads.

Heat indices this afternoon will peak between 105 and 108 degrees
over much of South Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Monday

Minor coastal flooding and a high rip current risk will continue on
Thursday before diminishing Thursday night.

Scattered thunderstorms are possible mainly east on Thursday, Sunday
and Monday.

Heat indices of 110-114 are possible Thursday through Tuesday,
especially over the Coastal Plains.

GMZ230-235-250-255-270-275-271030-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
529 AM CDT Wed Aug 26 2020

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Hurricane Laura will make landfall tonight near the Texas and
Louisiana border. Nearshore waves generated by Laura should reach
6 to 10 feet Wednesday night and Thursday, and 10 to 16 feet well
offshore. A Small Craft Advisory is in effect for the nearshore
and open Gulf waters.

Scattered thunderstorms will develop today.

.DAYS TWO THROUGH SEVEN...Thursday through Monday

High seas will gradually subside on Thursday and improve to below
Small Craft Advisory levels by Thursday night. Small Craft
Advisory conditions are again possible Tuesday from higher seas
and moderate to strong onshore flow.

Scattered thunderstorms are possible Thursday, and then again from
Saturday through Monday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Nueces County Islands

When
August 26, 12:00 PM CST
Where
Nueces County Islands forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

A 24-year-old man was killed and another beachgoer was injured from swells from Hurricane Laura after being slammed into the jetties in Corpus Christi.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Nueces County Islands2020-08-2624MaleOtherDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918104.